Skip to content
My WebMD Sign In, Sign Up
Long-term allergy injection side effects?
avatar
Shizuku posted:
I've been taking allergy shots for almost a year now, still in the increasing stage, and I had a bad reaction to them yesterday. Of course, my family was worried and called me when they heard I was at the ER.


But the main issue is that my grandma and dad both are older Asians, meaning they believe in many things that are just old wives' tales from Asia. After they heard about me reacting to my injections yesterday, they've been bugging me to stop because allergy shots are "bad news", basically. I have no idea where their sources are and I get very suspicious if they read it off some Vietnamese newspaper but they say that allergy shots will cause weak bones when I get older and will make it difficult to become pregnant in the future.


I've never heard anything like this and a google search comes up with nothing for me. This is something that really sounds absurd but I'd like to have reassurance on their idea of long-term side effects being not true. I mean, aren't allergy shots just dluted allergens? That's like saying I'll get osteoporosis from rubbing my face into my cat or by climbling a tree because of the allergens.


Basically, has anyone heard of any proof of long-term side effects of allergy shots?
Reply
 
avatar
Aqua14 responded:
Well, maybe your relatives are misunderstanding what is meant by "allergy shots." You mean allergen immunotherapy; they may have found info pertaining to shots of steroids (like prednisone) which I understand are occasionally used for severe allergic attacks. It is true that long-term use of steroids (whether via shots or taken orally) can cause side effects such as osteoporosis, glaucoma, diabetes, etc.

So perhaps it's just this misunderstanding that needs to be cleared up. Perhaps your allergist can given them something to read from one of the professional allergy societies on immunotherapy? Or maybe you can bring them to your next allergist appointment so the doctor can address their concerns.

Personally I've been on allergen immunotherapy for almost 6 years and have not experienced the kinds of side effects your dad and grandma relate (only small local reactions at this point). Immunotherapy really does help in the long run, so hang in there. Hopefully your allergist will back down your dose after your severe reaction yesterday.

Hope these thoughts help. Take care & good luck! Judy
It's never too late to be what you might have been. ~ George Eliot. A journey of a thousand miles begins with a single step.
 
avatar
Shizuku replied to Aqua14's response:
Thanks, I didn't know about that with steroids. I sure hope my relatives don't think I'm taking weekly steroid shots. I'll be meeting with my allergist in a few days but it seems all of my family is now uncertain about continuing except for me. I heard these reactions happen more when the dose is increasing and I still want to continue because I only have a vial or two left until I reach a maintenance dose (at least that was before the reaction).
 
avatar
Aqua14 replied to Shizuku's response:
I doubt your relatives know what's in the shots; most people don't have a very high level of health knowledge, particularly if they themselves do not suffer from that medical condition. So they may have been searching the web for info on allergy shots and stumbled upon side effects of steroid shots, and not known the difference between those and immunotherapy.

Your allergist can keep the dose stable for a while to allow your body to adjust to the higher dosage. There are quite a few people on the board that have had to do that (mostly those with more severe allergies). And now that you've had a bad reaction, it's more important than ever to wait that 20-30 minutes in the allergist's office after getting your shots to make sure they can treat you stat if you need it.

Also ask the allergist about taking an antihistamine before getting your shots to try and prevent or reduce your reaction. I tend to do that and it does help, at least for me.

Other things you can do to reduce your reaction are avoiding exercise for 2 hours before and after getting your shots, and avoiding allergen exposure as much as possible after getting your shots. I'm careful about the exercise proscription, but one time I went to a pet shop after getting my shots and I really learned my lesson! (I'm allergic to dogs)

Hope these additional thoughts help. Good luck at the allergist's. Judy
It's never too late to be what you might have been. ~ George Eliot. A journey of a thousand miles begins with a single step.
 
avatar
sgbl88 responded:
I am totally with Judy on this one.

Not all shots are "diluted allergens". If you are on immunotherapy shots (small doses of your specifice allergens to teach your body to not react to them anymore), there is NOTHING wrong with the shots. It is possible to have a severe reaction to them. You are being exposed to allergens after all. There are NO long term side effects except that you are no longer allergic to those substances (you may develop new allergies though).

My allergist WILL NOT allow her staff to give the shots without the patient having taken an antihistamine a minimum of one hour before the time of the shot (Benadryl isn't allowed to be your "pre-shot" antihistamine as it is too weak). Patients must also have an Epi-pen with them. The nurses ask you what you have taken and if you have your Epi-Pen with you before they give the shot. The doctor is VERY serious about this.

I have had a few reactions to my second serum formulation. Nothing major, no ER and no Epi-Pen. I am always careful to take my meds now. When I first started the shots, the nurses would forget to ask if you had taken your antihistamine. I had forgotten a few times, but didn't say anything.

There are doctors that call steroid shots allergy shots. Personally, any doctor that would give a patient a steroid shot and call it an allergy shot is a QUACK and the patient needs to find a new doctor. I personally find that bad and irresponsible practice of medicine. My two cents.

I hope you feel better and know that you are on a safe treatment plan. Maybe you can talk to your family about the nature of the old "allergy shots" and the new techniques.

Take care and God bless.

Sonya
Jeremiah 29:11 For I know the thoughts that I think toward you, saith the LORD, thoughts of peace, and not of evil, to give you an expected end... Ye shall seek me, and find [me]
 
avatar
coughy16 responded:
I agree with Judy & Sonya. I had several systemic reactions when I was in the build up phase, & even a couple after I reached maintenance. The first time, my allergist started me all over again (I was in the 2nd weakest concentration) and instead of increasing my dose over 6 shots for each concentration, he upped it to 11. So I got a more gradual increase each time. The other times, I had to go back to the beginning of the previous concentration & start back from there. In the end, we settled on a maintenance dose which was slightly below the desired strength because I was having problems after every shot. I never considered giving up, because my asthma was so out of control I couldn't stand it & hoped the shots would help. Good news! My asthma is now under great control, & my tolerance of the shots is so much better. If it were me, I would base my decision on whether to continue or not on how bad my symptoms were. If they were extremely bothersome, then I would talk to the doctor and make a plan for moving ahead more slowly. The shots have made a huge difference in my life.

Sue


Helpful Tips

regain you taste and smell
I lost my sense of taste and smell 4 years ago and have had multiple operations as well as daily flushed my nose with Pulmacort . My doctor ... More
Was this Helpful?
1 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center